Alert archive / Ohio / Small Craft Advisories in 2023

Small Craft Advisory 3, NWS Cleveland, OH

January 9, 2023

NWS Cleveland, OH issued this small craft advisory at Jan 9, 2023, 2:37 AM EST. It took effect at Jan 9, 2023, 9:12 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 2:37 AM EST (07:37 UTC)
In effect from
Jan 9, 2023, 9:12 AM EST
Expired
Jan 9, 2023, 10:00 PM EST
In force
13 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

683 
WHUS71 KCLE 090737
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
237 AM EST Mon Jan 9 2023

LEZ147>149-091545-
/O.NEW.KCLE.SC.Y.0003.230109T1600Z-230110T0300Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
237 AM EST Mon Jan 9 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 11 AM this morning to 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
4 follow-up statements
768 
WHUS71 KCLE 091412
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
912 AM EST Mon Jan 9 2023

LEZ147>149-100300-
/O.EXT.KCLE.SC.Y.0003.230109T1412Z-230110T0300Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
912 AM EST Mon Jan 9 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 2 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
332 
WHUS71 KCLE 091956
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
256 PM EST Mon Jan 9 2023

LEZ147>149-100300-
/O.CON.KCLE.SC.Y.0003.000000T0000Z-230110T0300Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
256 PM EST Mon Jan 9 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
171 
WHUS71 KCLE 091959
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
259 PM EST Mon Jan 9 2023

LEZ147>149-100300-
/O.CON.KCLE.SC.Y.0003.000000T0000Z-230110T0300Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
259 PM EST Mon Jan 9 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West-southwest winds 15 to 20 knots and waves 3 to 5 
  feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
636 
WHUS71 KCLE 100247
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
947 PM EST Mon Jan 9 2023

LEZ147>149-100400-
/O.EXP.KCLE.SC.Y.0003.000000T0000Z-230110T0300Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
947 PM EST Mon Jan 9 2023

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Winds and waves have fallen below Small Craft Advisory Criteria so
the Small Craft Advisory will expire at 10 PM. Winds and waves
will continue to decrease overnight.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 12:42 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 9, 12:42 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1242 AM EST Mon Jan 9 2023

.SYNOPSIS...
A weak area of low pressure will move northeast through the Ohio
Valley this evening. High pressure will arrive behind this system on
Monday, shifting to the Mid-Atlantic on Tuesday. A trough developing
over the Plains will reach the Great Lakes Region towards the end of
the week bringing a return to active weather and cooler
temperatures.

&&

.NEAR TERM /THROUGH TODAY/...
945 PM Update...
Removed the low end POPs out of the southeastern zones. Might
get a flurry or two, but for the most part, low levels are too
dry for the mid level precipitation to do much of anything.
Minor temperature edits overnight but not amounting to anything
impactful.

Previous Discussion...
An upper level trough is advancing towards the region from the west
with weak surface low pressure moving northeast up the Ohio Valley.
Mid level moisture advection will continue this evening but a very
dry layer of air is located near 850mb as noted on the 12Z PIT
sounding. Light echos can be seen approaching on regional radars but
with only a few flurries reported in SW Ohio. Any precipitation that
does reach the ground this evening will be focused mainly from
Canton to Youngstown and will continue with just a low 20 percent
chance of snow in the forecast. Otherwise, weak cold advection will
develop behind this system overnight with lows dropping into the mid
and upper 20s with mostly cloudy skies.

High pressure will build in behind this system on Monday. Subsidence
will aid in scattering the low level clouds from west to east on
Monday morning bringing a window of much welcomed sunshine. This sun
along with low level warm advection and a strengthening pressure
gradient will support highs in the lower 40s in NW Ohio and upper
30s east. An increase in cloud cover is expected again by Monday
night ahead of the next shortwave trough approaching the region.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
On Tuesday, a compact but modest shortwave trough quickly moves
southeast across the area. There should be just enough moisture and
lift associated with this trough for at least low precipitation
chances Tuesday afternoon into Tuesday evening. Upper-level ridge
quickly builds back in Tuesday night before flow goes mostly zonal
for Wednesday. A stationary front may linger across the region
Wednesday and Wednesday night. Some models have a weak, subtle
shortwave trough moving across the area, which may produce enough
lift, along with low-level frontogenesis, for some light rain
Wednesday afternoon through Wednesday night. Temperatures will
remain above normal through the short term period, with highs in the
low 40s on Tuesday, to the mid 40s by Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
By Thursday, a large-scale trough moves out of the central CONUS to
the eastern CONUS, becoming an upper low centered over Ohio by
06Z/Fri. This takes a surface low across the area Thursday night
with precipitation Thursday and Thursday night. Confidence in timing
and low evolution have not improved from previous runs, and in fact,
some model guidance has much lower QPF, and thus max PoPs have
lowered from the 70-80% range to 60-70% range. Warm temperatures
should keep precipitation largely rain until the low departs to the
east Thursday night into Friday, which is when wrap around moisture
should produce lake-enhanced snow. For this part of the system, NBM
run-to-run snow probabilities have increased slightly with much of
the snowbelt (primary and secondary) up to a 40-60% chance of 2" of
greater of snow Friday through Saturday. High pressure builds back
in by Sunday, with temperatures warming back up to above normal.

&&

.AVIATION /06Z Monday THROUGH Friday/...
MVFR cigs through the bulk of this TAF period as high pressure
builds in from south. MVFR will prevail through late tomorrow
morning before VFR cigs take control as high pressure moves
further east. Winds will remain light and less than 12 kts while
gradually shifting from northwesterly to southwesterly through
Monday afternoon. The exception will be ERI where southwesterly
winds Monday afternoon may gust to 20 knots.

Outlook...Non-VFR possible Tuesday evening in NEOH and NWPA
with light snow. Non-VFR possible again on Thursday in rain
showers.

&&

.MARINE...
Relatively quiet conditions expected through tonight as high
pressure departs to the east and a weak low develops well south of
the lake. High pressure builds into the southeast CONUS tomorrow,
with west to southwest winds developing and strengthening to around
20 knots Monday morning through Monday evening. Relatively quiet
conditions ensue Monday night and persist through at least Wednesday
night as high pressure largely remains in control. The next low
pressure system expected to move into the vicinity of Lake Erie by
Thursday evening/night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/26
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Iverson
MARINE...Saunders
Hazardous weather outlook, Jan 8, 3:08 AM EST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
308 AM EST Sun Jan 8 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
308 AM EST Sun Jan 8 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-090815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
308 AM EST Sun Jan 8 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.